Kentucky, 2015

Hail in Kentucky, May 27, 2015

May 27, 2015 · NWS PAH · 1 event in 1 county or zone

Numerous thunderstorms developed over western Kentucky as daytime heating destabilized the atmosphere. A mesoscale convective vortex over southern Illinois provided ample uplift to generate a few strong storms, with hail up to nickel-size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous thunderstorms developed over western Kentucky as daytime heating destabilized the atmosphere. A mesoscale convective vortex over southern Illinois provided ample uplift to generate a few strong storms, with hail up to nickel-size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 27, 4:36 AM CST, 7 hours 34 minutes earlier.

Area forecast discussion, May 27, 4:36 AM CST, 7 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
536 AM CDT WED MAY 27 2015

.UPDATE...
ISSUED AT 535 AM CDT WED MAY 27 2015

UPDATE FOR 12Z AVIATION ONLY.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 130 AM CDT WED MAY 27 2015

AVERAGE FORECAST CONFIDENCE IN THE SHORT TERM DUE TO MODEL
DISAGREEMENT.

THE APPROACH OF A SLOW MOVING COLD FRONT DROPPING SOUTHWARD OUT OF
THE PLAINS WILL BRING INCREASING CHANCES FOR SHOWERS AND
THUNDERSTORMS TO OUR CWA THROUGH WEDNESDAY EVENING.

THE BOUNDARY IS FORECAST TO DISSIPATE OVER OUR CWA LATE WEDNESDAY
NIGHT SO CHANCES OF SHOWERS AND THUNDERSTORMS DECREASE AREA WIDE
DURING THAT PERIOD.

NOT TOO CONFIDENT WITH SHOWER AND THUNDERSTORM CHANCES...ESPECIALLY
THE NORTHERN THIRD OF OUR CWA...THURSDAY WITH MODELS NOT IN GOOD
AGREEMENT. SHOWER AND THUNDERSTORM CHANCES MAY BE LITTLE TO NONE
OVER THE SOUTHEAST TWO THIRDS OF THE CWA THURSDAY NIGHT BUT ARE
HIGHER OVER THE NORTHWEST THIRD AS A NEW STORM SYSTEM BEGINS TO
EMERGE FROM THE PLAINS. AS THIS SYSTEM CONTINUES ITS EASTWARD
PROGRESSION...PRECIPITATION CHANCES WILL INCREASE AREA WIDE ON
FRIDAY.

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 130 AM CDT WED MAY 27 2015

MEDIUM TO LOW CONFIDENCE IN TIMING OF POPS IN THE EXTENDED. MEDIUM
TO HIGH CONFIDENCE THERE WILL BE STORMS THIS WEEKEND.

SATURDAY THERE WILL BE A FRONT SLOWLY MOVING INTO THE AREA
BRINGING ONE OF OUR BEST CHANCES OF RAIN TO THE HEARTLAND. WITH
NEGATIVE LI'S...CAPES BETWEEN 1K AND 2K J/KG/2 COMBINED WITH
PW'S APPROACHING 2 INCHES WOULD EXPECT HEAVY RAINS TO BE THE MAIN
THREAT. THE WIND PROFILE IS UNIDIRECTIONAL WITH A LITTLE SPEED
SHEAR BUT NOT TOO IMPRESSIVE. THAT IS UNTIL THE COLD FRONT PASSAGE
EXPECTED LATE AFTERNOON AND OVERNIGHT...THERE WE WILL HAVE TO
MONITOR CLOSELY FOR SEVERE WEATHER. NOT EXPECTING A MAJOR
OUTBREAK BUT WITH A BOUNDARY AND DIRECTIONAL WIND SHEAR WITH ITS
PASSAGE CAN NOT RULE IT OUT. SUNDAY THE WEAK FRONT TRIES TO LIFT
BACK NORTH AS HIGH PRESSURE BUILDS INTO THE SOUTHEAST. LOW
CONFIDENCE IN POPS SUNDAY AND MONDAY INTO MID WEEK LOOKS TO THE
BEST CHANCE OF A DRY FORECAST.

ABOVE NORMAL TEMPERATURES EXPECTED THROUGH FRIDAY THEN
TRANSITIONING TO NEAR NORMAL TEMPERATURES FOR THE WEEKEND INTO
NEXT WEEK..

&&

.AVIATION...
ISSUED AT 535 AM CDT WED MAY 27 2015

VFR CONDITIONS ALL SITES THROUGH THE VALID TIME OF TAFS WITH ONE
EXCEPTION. COULD SEE SOME CONVECTION A FEW HOURS THIS AFTERNOON
BRINGING VSBY INTO MVFR IN TEMPO GROUP.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...KH
SHORT TERM...JP
LONG TERM...KH
AVIATION...KH
Hazardous weather outlook, May 27, 4:00 AM CST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT WED MAY 27 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-281000-JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-
FRANKLIN-HAMILTON-WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-
JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-
VANDERBURGH-WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-
MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-
CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
500 AM CDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY WITH HEAVY RAIN AND
LIGHTNING BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES OF THUNDERSTORMS ARE FORECAST EACH DAY FROM THURSDAY THROUGH
MONDAY. THE BEST CHANCES WILL BE SATURDAY INTO SUNDAY AS A COLD
FRONT TRIES TO MOVE SOUTH THROUGH THE REGION. A STRONG AFTERNOON
STORM OR TWO WILL BE POSSIBLE EACH DAY...BUT THE PRIMARY CONCERNS
WILL LOCALLY HEAVY RAINFALL AND LIGHTNING. SATURDAY WILL BE THE BEST
CHANCE OF ANY SEVERE STORMS WITH FRONTAL PASSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KH

In the hours before

Special weather statement, May 27, 8:34 AM CST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
934 AM CDT WED MAY 27 2015

ILZ082-083-086-087-090-091-INZ085-086-KYZ014-018-271530-
WHITE IL-HAMILTON IL-POPE IL-HARDIN IL-SALINE IL-GALLATIN IL-
VANDERBURGH IN-POSEY IN-HENDERSON KY-UNION KY-
934 AM CDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SALINE...SOUTHEASTERN
HAMILTON...EASTERN POPE...GALLATIN...HARDIN...WHITE...VANDERBURGH...
POSEY...HENDERSON AND UNION COUNTIES UNTIL 1030 AM CDT...

AT 932 AM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS IN AND AROUND RIDGWAY ILLINOIS...OR ABOUT 9 MILES
NORTH OF SHAWNEETOWN...MOVING EAST AT 40 MPH.

WINDS GUSTING TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS. PEA
SIZED HAIL WAS REPORTED AS THE STORMS MOVED THROUGH CARRIER MILLS
ILLINOIS.

LOCATIONS IMPACTED INCLUDE...
EVANSVILLE...HENDERSON...MOUNT VERNON...CARMI...MORGANFIELD...
SHAWNEETOWN...MELODY HILL...BRECKINRIDGE CENTER...DARMSTADT...NORRIS
CITY...UNIONTOWN...RIDGWAY...NEW HARMONY...CROSSVILLE...CORYDON...
ENFIELD...EQUALITY...KASSON...BLAIRSVILLE AND NEW HAVEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL MAY ALSO OCCUR WITH THESE STORMS...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3744 8843 3822 8838 3813 8748 3774 8746
TIME...MOT...LOC 1432Z 260DEG 33KT 3785 8816
Special weather statement, May 27, 9:29 AM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1029 AM CDT WED MAY 27 2015

INZ086>088-KYZ015-016-018>020-271630-
WARRICK IN-SPENCER IN-VANDERBURGH IN-HOPKINS KY-HENDERSON KY-
DAVIESS KY-WEBSTER KY-MCLEAN KY-
1029 AM CDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR VANDERBURGH...SPENCER...
WARRICK...HENDERSON...WEBSTER...NORTHEASTERN HOPKINS...DAVIESS AND
MCLEAN COUNTIES UNTIL 1130 AM CDT...

AT 1028 AM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS NEAR HENDERSON...MOVING EAST AT 35 TO 40 MPH.

HALF INCH HAIL AND WINDS GUSTING TO 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
EVANSVILLE...OWENSBORO...HENDERSON...BOONVILLE...NEWBURGH...
CHANDLER...ROCKPORT...CALHOUN...MELODY HILL...SANTA CLAUS...SEBREE...
DARMSTADT...LIVERMORE...DIXON...GRANDVIEW...CORYDON...WHITESVILLE...
ROBARDS...MASONVILLE AND EUREKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3800 8677 3799 8686 3794 8692 3793 8698
      3790 8699 3790 8691 3784 8691 3784 8686
      3779 8682 3774 8682 3771 8686 3767 8682
      3763 8695 3747 8711 3748 8713 3743 8710
      3744 8777 3811 8764 3817 8680
TIME...MOT...LOC 1528Z 260DEG 30KT 3775 8760
Special weather statement, May 27, 9:35 AM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1035 AM CDT WED MAY 27 2015

KYZ001-002-006-271615-
FULTON KY-HICKMAN KY-GRAVES KY-
1035 AM CDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR GRAVES...SOUTHEASTERN HICKMAN AND
SOUTHEASTERN FULTON COUNTIES UNTIL 1115 AM CDT...

AT 1034 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
DEVELOPING FROM NEAR MAYFIELD TO AROUND FULTON...MOVING NORTHEAST AT
40 TO 45 MPH.

HALF INCH HAIL AND WINDS GUSTING TO 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MAYFIELD...FULTON...CAYCE...FULGHAM...LYNNVILLE...SEDALIA...WINGO...
WATER VALLEY AND DUKEDOM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3651 8923 3678 8868 3685 8850 3650 8850
TIME...MOT...LOC 1534Z 236DEG 44KT 3670 8870
Special weather statement, May 27, 10:21 AM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1121 AM CDT WED MAY 27 2015

INZ088-KYZ016-019>021-271700-
SPENCER IN-HOPKINS KY-DAVIESS KY-MUHLENBERG KY-MCLEAN KY-
1121 AM CDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR SPENCER...EASTERN WARRICK...
MUHLENBERG...EASTERN HOPKINS...DAVIESS AND MCLEAN COUNTIES UNTIL NOON
CDT...

AT 1119 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
NEAR GRANDVIEW...OR 8 MILES NORTHEAST OF ROCKPORT...MOVING NORTHEAST
AT 50 MPH. PEA SIZED HAIL OCCURRED WITH THE STORMS AS THEY MADE
THEIR WAY THROUGH ROCKPORT.

OTHER STRONG STORMS EXTENDED SOUTHWARD ACROSS THE PENNRYILE REGION
OF WESTERN KENTUCKY...FROM MOSELYVILLE TO NEAR MADISONVILLE.

NICKEL SIZE HAIL AND WINDS GUSTING TO 40 MPH WILL BE POSSIBLE WITH
ANY OF THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OWENSBORO...MADISONVILLE...CENTRAL CITY...GREENVILLE...ROCKPORT...
CALHOUN...SANTA CLAUS...EARLINGTON...LIVERMORE...NORTONVILLE...
MORTONS GAP...GRANDVIEW...POWDERLY...WHITESVILLE...MASONVILLE...
KNOTTSVILLE...GRAHAM...WHITE PLAINS...DRAKESBORO AND CHRISNEY.

LAT...LON 3800 8677 3799 8686 3790 8699 3790 8691
      3784 8691 3784 8686 3779 8682 3771 8686
      3767 8682 3763 8695 3747 8711 3748 8713
      3738 8710 3734 8714 3736 8703 3718 8689
      3716 8757 3812 8702 3819 8679
TIME...MOT...LOC 1619Z 246DEG 55KT 3795 8691
Special weather statement, May 27, 11:36 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1236 PM CDT WED MAY 27 2015

KYZ009-012-017-271830-
CALLOWAY KY-CHRISTIAN KY-TRIGG KY-
1236 PM CDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR CHRISTIAN...TRIGG AND EASTERN
CALLOWAY COUNTIES UNTIL 130 PM CDT...

AT 1234 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS 12
MILES SOUTH OF CANTON...OR 13 MILES NORTHWEST OF DOVER...MOVING
NORTHEAST AT 35 TO 40 MPH.

HALF INCH HAIL AND WINDS GUSTING TO 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HOPKINSVILLE...MURRAY...OAK GROVE...CADIZ...FORT CAMPBELL NORTH...
PEMBROKE...CROFTON...CANTON...HAZEL...LAFAYETTE...HERNDON...NEW
CONCORD...LINTON AND CROSSLAND.

LAT...LON 3669 8821 3712 8735 3664 8734 3663 8785
      3667 8786 3668 8807 3654 8803 3650 8805
      3650 8843
TIME...MOT...LOC 1734Z 239DEG 31KT 3663 8801

The radar

The Ft Campbell radar (KHPX), 36 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Christian

When
May 27, 12:10 PM CST
Where
Christian County, 0.3 mi NW of Gracey
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.873, -87.654

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569263.